Ask a doctor

What is a Granuloma and What Causes It?

What is a granuloma and can they be a side effect caused by dermal filler injections?

Doctor Answers (10)

Granulomas from fillers

+5

Granulomas are your body's reaction to foreign substance. They can occur when there is a foreign substance such as filler but can also occur when there is an incision or break in the skin and there is healing by the body...a pyogenic granuloma. Sometimes patients can have immune system diseases such as sarcoidosis which cause the body to create granulomas when there is not a foreign substance. Treatment includes massage, steroid injection, topical steroids and excision. For autoimmune causes of granulomas there are multiple immune medications that must be used. A licensed doctor can differentiate between the different types and treatment. For a granuloma caused by a filler, massage works best initially. Steroid injection can then sometimes dissolve it. Finally excision is needed in some cases to remove it.


Washington DC Oculoplastic Surgeon
5.0 out of 5 stars 6 reviews

Granuloma Formation With Injectables

+4

Thanks for your question -

A granuloma is your body's immune response to a foreign body. There are substances that are more likely to cause granuloma formation and substances that are less likely to form granulomas.

Most modern injectables (especially the HA injectables) typically do not form granulomas as they are minimally stimulating to your immune system. It is not impossible though.

Discuss the lumps with your injector. They will likely recommend observation and time.

The lumps will likely resolve.

I hope this helps.

Steven H. Williams, MD
San Francisco Plastic Surgeon
4.5 out of 5 stars 23 reviews

Granulomas can occur after injections

+4

Tara,

Granulomas can occur after injections. However, just because you have a "lump" it does not mean it is a granuloma. Lumps after injections can be caused by localized palpable product, hematomas, swelling and granulomas.

The first three occur early since they are due to the product or the procedure. The granulomas occur later - days to weeks - since they are due to an inflammatory reaction around the the product or nidus of infection.

Clinic exam may help differentiate what is causing the problem. I hope this is helpful.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

You might also like...

Yes, a granuloma may result from an injection

+4

A granuloma is a mass or nodule (a lump or bump) usually associated with an infectious (bacterial or fungal for example) process that produces inflamation (swelling, redness and pain). A granuloma may resmble a foreign body reaction as with a splinter or, more to the point, from an injection of a substance, such as with dermal fillers used for cosmetic purposes to improve facial lines and enhance contour.

True granulomas with any filler are quite rare. More commonly, too much material can settle in one small area causing a bump that is palpable (can be felt) and may be visible. This is common and can often be improved with massage, but extraction of the excess may be indicated and occasionally a needle can be utilized to simply remove the excess (especially with hyaluronic acid products such as Restylane and Juvederm).

David J. Levens, MD
Coral Springs Plastic Surgeon
5.0 out of 5 stars 18 reviews

Granuloma

+3

Granulomas are a specific inflammatory reaction that is seen in soft tissue as a response to foreign bodies. The popularity of Juvederm and Restylane came about as a result of their high safety profiles and hence, their low rates of granuloma formation. Granulomas can occur, nonetheless, from any foreign body and require either surgical excision or TAC injection.

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 47 reviews

A granuloma is a nodular form of tissue inflammation.

+3

Granulomas can often form in response to biological, chemical or physical irritants including trauma. Granulomas do have characteristic pathologic findings when the tissue is examined under the microscope. As Ms. Imbesi indicated, granulomas should be distinguished from nodules that simply represent a collection of injected material. Certainly granulomas can form as an unwanted effect of dermal fillers. Generally speaking, the more "foreign" the injected material, the less likely a granuloma will form. For example, hyaluronic acid found in Juvederm and Restylane is very unlikely to form granulomas since they hyaluronic acid is naturally found in the skin/soft tissue. On the other hand, you would almost expect granulomas to form if you were to inject castor oil (clearly a foreign substance) for example into the skin.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

Granuloma and dermal fillers

+3

A granuloma is the bodies development of inflammed scar tissue around a foreign body. Yes, you can get them from injectable products.  They are less ikely to happen with absorbable products.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Granuloma

+1

A granuloma is characterized as an inflammation in the tissue. Many granulomas are caused due to an injury to the tissue itself, possibly as an effect of infection.  Granulomas are usually rare with injections of fillers of any kind. It is possible to have too much of the injected material in one area which may cause a small bump. As of now I would suggest massaging the area, however, the excess material may need to be removed. Consult your doctor in a day after lightly massaging the area, if the bump does not begin to subside.

Yael Halaas, MD
Manhattan Facial Plastic Surgeon
4.5 out of 5 stars 27 reviews

Tissue reaction to a foreign substance

+1

A granuloma is an inflammation of the tissues due to several causes. Injection of dermal fillers could cause a tissue reaction ,however this is extremely rare.

It is important to see these lesions to make sure that this is not a nodule induced by superficial injection of the dermal filler or injecting a large volume in one spot.

Hisham Seify, MD, PhD, FACS
Orange County Plastic Surgeon
5.0 out of 5 stars 6 reviews

A granuloma is a immune reaction. It is unlikely to be cause by fillers.

+1

A granuloma is a immune reaction to either a foreign body or sometimes to some minor trauma.  It is very unlikely that the popular dermal fillers (Restylane, Perlane, or Juvaderm) would cause a granuloma.

Sean Wright, MD
Philadelphia Plastic Surgeon
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.